Hail, Grant
- When
- March 23, 3:42 PM CST
- Where
- Grant County, 0.51 mi E of Cassville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.720, -90.990
Thunderstorms developed across southwest Wisconsin during the afternoon of March 23rd as a warm front approached the region from the south. These storms produced large hail as they moved across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed across southwest Wisconsin during the afternoon of March 23rd as a warm front approached the region from the south. These storms produced large hail as they moved across the region. The hail mainly fell across Grant County and was as large as quarters in Bagley, Big Patch and near Fennimore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 23, 2:25 PM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 325 PM CDT Thu Mar 23 2017 .SHORT TERM...(This evening through Friday) Issued at 321 PM CDT Thu Mar 23 2017 At 3 PM, a small area of showers and scattered thunderstorms were moving east across northeast Iowa and along the Minnesota/Iowa border. This was developing along an elevated warm front. There has been a few reports of hail to around 1 inch in diameter. In addition with very dry air below the cloud bases, some of the showers have been producing wind gusts up to 40 mph. From tonight into Friday, a cold front will slowly sink southward through the forecast area. Moderate 850 mb moisture transport will raise the precipitable water values to around 1.25 range. This is around 3 standard deviations above normal. With most unstable CAPES up to 250 J/kg, there will be a possibility for isolated to scattered thunderstorms. The highest CAPES and the best 0-6 km shear will be this evening and this could result in the potential for some hail up to 1 inch in diameter. Rainfall amounts along and north of Interstate 90 will range from 1 to 2 inches. .LONG TERM...(Friday night through Thursday) Issued at 321 PM CDT Thu Mar 23 2017 From Friday night into Saturday morning, a cold front will move slowly south across the area. Southerly winds ahead of an approaching upper level low will bring a narrow band of Gulf of Mexico moisture northward into the region and this moisture will pool along this front. Precipitable water values will range from an inch to 1.25 inches. This 2.5 to 3 standard deviations above normal. Fortunately, the moisture transport will be weak to moderate, the most unstable CAPES are generally less than 150 J/kg, and there is generally weak convergence along this front. This will keep the hourly rainfall rates under control. Rainfall totals during this time frame will range from a half to 1 inch. The heaviest rain will be found along and south of the Interstate 90 corridor. Meanwhile further north, there are some questions on where the northern extent of this precipitation will be located. This could present some issues for the potential of light freezing rain in north central Wisconsin. However with this said, confidence remains low that this will even occur. From Saturday afternoon into Monday, a slow moving upper level low pressure area will move south and southeast of the forecast area. Wrap around moisture will keep a chance of showers into the forecast area. Additional rainfall amounts will be less than a tenth of an inch. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1238 PM CDT Thu Mar 23 2017 Main taf concerns through the period is rain moving into the region and ceilings lowering into IFR at the RST/LSE taf sites. Low pressure on the lee-side of the Rocky Mountains is expected to push into Kansas through the taf period. Southerly winds ahead of the low pressure system will continue to advect low level moisture into the region. With the low level moisture...precipitation chances will increase across the area at both RST/LSE taf sites and MVFR conditions lowering to IFR conditions at the RST/LSE taf sites mainly after 08z Friday. Low level wind shear will also occur at both taf sites between 07-11z Friday. && .HYDROLOGY...Tonight through Saturday Issued at 321 PM CDT Thu Mar 23 2017 Like the past couple of days, it continues to look like anywhere from a half to 1.50 inches of rain will fall across the area from tonight through Saturday. There may be even a few locations that could potentially see rainfall totals up to 2 inches. With this rain falling over over a long duration, only in bank rises are currently expected for area streams and rivers. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...DTJ HYDROLOGY...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 454 AM CDT Thu Mar 23 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 454 AM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon into this evening. Lightning and small hail will be the main hazards with any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of rain Friday through Saturday may produce rises on area rivers and streams. .SPOTTER INFORMATION STATEMENT... Reports of any hail would be appreciated today into this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
356 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL OELWEIN 42.68N 91.91W
03/23/2017 M1.75 INCH FAYETTE IA TRAINED SPOTTER
.
&&
CJAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 7 SSW WESTGATE 42.68N 92.07W
03/23/2017 U2.00 INCH FAYETTE IA PUBLIC
.
&&
CJAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
358 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 7 SSW WESTGATE 42.68N 92.06W
03/23/2017 U1.75 INCH FAYETTE IA PUBLIC
.
&&
CJAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
411 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 2 ESE AUSTIN 43.66N 92.93W
03/23/2017 E0.25 INCH MOWER MN PUBLIC
.
&&
CJASpecial Weather Statement National Weather Service La Crosse WI 418 PM CDT Thu Mar 23 2017 IAZ008>011-018-019-MNZ087-088-094>096-WIZ041-053>055-061-232300- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Olmsted- Winona-Mower-Fillmore-Houston-La Crosse-Vernon-Crawford-Richland- Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Rochester, Winona, Austin, Preston, Caledonia, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 418 PM CDT Thu Mar 23 2017 ...Scattered Thunderstorms Producing Hail This Afternoon... At 415 pm, National Weather Service radar indicates scattered showers and thunderstorms moving through much of northeast Iowa and southeast Minnesota, and expected to cross into southwestern Wisconsin through 6 pm. Any thunderstorms through late afternoon will be capable of producing one-half inch hail and dangerous cloud to ground lightning. If outdoors, be prepared for changing weather conditions. Lawrence
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
423 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL STRAWBERRY POINT 42.68N 91.54W
03/23/2017 M1.75 INCH CLAYTON IA PUBLIC
.
&&
CJAThe La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
6 hail. Local standard time, as filed.
Quarter sized hail was reported in Bagley.
Quarter sized hail was reported in Big Patch.
Quarter sized hail fell near Fennimore.
Ping pong ball sized hail fell in Montfort. The hail shredded the siding on one side of a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686451, 686466, 686460, 686461, 686462, 686471.